Dependency is something that can occur naturally with frequent opioid use, whether a person is abusing the drug or not. If you were prescribed an opiate for pain or another issue, you may very likely become dependent on the drug if you take it faithfully for several weeks or months. But it is still important to ask yourself whether or not your dependency may be an issue and if it could lead to serious consequences.
Dependence ≠ Addiction
According to the National Institute on Drug Abuse, “Different parts of the brain are responsible for the addiction and dependence to heroin and opiates.” Therefore, a person can become dependent on the drug while taking it faithfully as a doctor recommends and not become addicted. Dependence occurs when the body adapts to the use of a drug and cannot function without it, experiencing physical and psychological withdrawal symptoms when the drug is suddenly unavailable. While this is not a serious issue that one will require treatment for right away, it can cause problems in some cases.
A person who abuses opiates and becomes addicted to them will nearly always be dependent on them as well. And when someone does become dependent, if they have not abused the drug beforehand, they may start to in order to cope with their dependency or their tolerance to the drug (another natural occurrence with frequent use). If you do become dependent on your opioid medication, it is especially important to avoid abusing the drug in any way, as this could lead to addiction.
How Do I Know My Dependence on Opioids is Becoming Dangerous?
It is always important to keep your doctor informed of your progress and to stay in communication with them about your opioid use. If you begin to feel that you are tempted to abuse your medication or another drug with similar effects, you should discuss this with your physician immediately so they can decide on the best course of action for you. Normally, if you no longer are in need of your medication and it is causing more problems for you than benefits, your doctor will wean you off it slowly in order to avoid serious withdrawal symptoms.
There are other ways as well that can help you can determine whether or not your dependence is becoming dangerous.
- You are constantly thinking about when you will be able to take your next dosage, sometimes unable to concentrate on anything else.
- Your tolerance for your medication has become so severe that you cannot feel the same effects you once did from using the drug.
- You have begun to feel that you would be unable to get by without your medication.
Keep in mind that these signs do not necessarily mean that you are in serious trouble but instead that you should absolutely discuss your situation with your doctor and find out whether or not you may need to be weaned off the medication. If you no longer need them, it is often safer to stop taking opiates before the three or four month mark in order to avoid serious consequences like possible abuse and addiction. If you have more questions about opiates and their safe use, call 800-584-3274 Who Answers? today.